SID.ir New Version

Paper Information

Journal:   IRANIAN JOURNAL OF PSYCHIATRY AND BEHAVIORAL SCIENCES (IJPBS)   DECEMBER 2017 , Volume 11 , Number 4; Page(s) 0 To 0.
 
Paper: 

Concurrent Serotonin Syndrome And Hyponatremia: A Case Report And Review

 
 
Author(s):  Elyasi Forouzan*, Azizi Marzieh
 
* CONSULTATION-LIAISON PSYCHIATRYWARD, EMAM KHOMEINI HOSPITAL, RAZI AVENUE, SARI, MAZANDARAN, IRAN
 
Abstract: 
Introduction: These days, selective serotonin reuptake inhibitors (SSRIs) are the most commonly prescribed and used antidepressants. Serotonin syndrome is a potentially fatal complication with hyper-serotonergic situation. Its symptoms result from over activation of the central and peripheral receptors caused by high serotonin levels. The use of SSRIs is associated with the frequency of syndrome. Hyponatremia is one of the side effects of SSRIs, especially in elderly patients. The mechanism by which SSRIs cause hyponatremia is thought to be secondary to the development of the syndrome of inappropriate antidiuretic hormone (SIADH). Patients with hyponatremia secondary to SIADH have been reported with fluoxetine, paroxetine, sertraline, fluvoxamine, and citalopram. There are very few reports about the concurrent incidence of serotonin syndrome and hyponatremia.Case Presentation: The patient was a 66-year-old woman with rheumatoid arthritis. She was treated with a fixed dose of fluoxetine and buspirone added with the amount of 15mgper day. The patient was hospitalized 8 weeks with symptoms of confusion, lack of insight into timeandspace, inability to stand and walk, continuous involuntary tremor, uncoordinated and uncontrolled movements of arms and legs, hyperreflexia, and mydriasis.She also showed severe hyponatremia in the experiments. She was admitted to an academic general hospital in Iran on 2014. Based on the clinical findings, taking buspirone aside fluoxetine, as well as old age of the patient, she was diagnosed with serotonin syndrome. Treatment was carried out after discontinuation of fluoxetine and buspirone, restriction of fluid therapy, as well as prescription of sodium chloride 5%, cyproheptadine, and diazepam.Conclusions: Consumers of SSRIs are at a higher risk of hyponatremia compared to those taking other antidepressants, especially if they are simultaneously treated by diuretics. Hyponatremia and SIADH need to be considered if a patient experiences disorientation receiving SSRIs. Physicians should be aware of the probability of acute hyponatremia and serotonin syndrome secondary to SSRIs in simultaneous use of fluoxetine and buspirone with diuretics. Moreover, physicians should note that serotonin toxicity is dose-dependent rather than idiosyncratic.
 
Keyword(s): BUSPIRONE, HYPONATREMIA, SEROTONIN REUPTAKE INHIBITORS, SEROTONIN SYNDROME
 
 
International related papers: 
 
Most related Highly related Moderately related Least related
 
References: 
  • Not Registered.
  •  
  •  
 
Citations: 
  • Not Registered.
 
+ Click to Cite.
APA: Copy

Elyasi, F., & AZIZI, M. (2017). CONCURRENT SEROTONIN SYNDROME AND HYPONATREMIA: A CASE REPORT AND REVIEW. IRANIAN JOURNAL OF PSYCHIATRY AND BEHAVIORAL SCIENCES (IJPBS), 11(4), 0-0. https://www.sid.ir/en/journal/ViewPaper.aspx?id=572457



Vancouver: Copy

Elyasi Forouzan, AZIZI MARZIEH. CONCURRENT SEROTONIN SYNDROME AND HYPONATREMIA: A CASE REPORT AND REVIEW. IRANIAN JOURNAL OF PSYCHIATRY AND BEHAVIORAL SCIENCES (IJPBS). 2017 [cited 2022May28];11(4):0-0. Available from: https://www.sid.ir/en/journal/ViewPaper.aspx?id=572457



IEEE: Copy

Elyasi, F., AZIZI, M., 2017. CONCURRENT SEROTONIN SYNDROME AND HYPONATREMIA: A CASE REPORT AND REVIEW. IRANIAN JOURNAL OF PSYCHIATRY AND BEHAVIORAL SCIENCES (IJPBS), [online] 11(4), pp.0-0. Available: https://www.sid.ir/en/journal/ViewPaper.aspx?id=572457.



 
  pdf-File
Yearly Visit 46
 
 
Latest on Blog
Enter SID Blog